Immunotherapy treatments for cancer hold great promise, but also come with their fair share of problems; an increasing number of unique and unexpected adverse events, sometimes appearing long after treatment with immunotherapy ends.
The Society for Immunotherapy of Cancer has formed a Toxicity Management Working Group and published a position paper in the Journal of Cancer Immunotherapy in November 2017.
The working group stated that “Increasing use of immune-based therapies, including the widely used class of agents known as immune checkpoint inhibitors, has exposed a discrete group of immune-related adverse events (irAEs)”. The adverse events “can affect almost any organ system,” and range from “relatively common” skin, gut, endocrine, lung and musculoskeletal ones to rarer, but more dangerous irAEs that affect the cardiovascular system, blood, kidneys, central nervous system, and eyes. These adverse events included anything from diarrhoea and rashes to pneumonitis, encephalitis, thyroid dysfunction, acute renal failure, and blindness.
The authors suggest that practitioners and patients need to be educated to connect seemingly unrelated adverse events with the immunotherapies that may be causing them. This stems from the delayed onset of many irAEs.
“Since adverse events may occur late,” they wrote, “[…] constant vigilance and early recognition and treatment of immune-related adverse events is important.”
Research and management of irAEs should not fall to oncologists alone. Specialists in rheumatology, endocrinology, and multiple other disciplines need lend their expertise to help deal with the wide variety of immunotherapy-related conditions coming to light.
The working group concluded:
“There is an urgent need for multidisciplinary guidance reflecting broad-based perspectives on how to recognise, report and manage organ-specific toxicities until evidence-based data are available to inform clinical decision-making.”